Drought, Anderson
- When
- December 1, 12:01 AM CST to December 31, 11:59 PM CST
- Where
- Anderson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
The drought conditions of the past Summer and Autumn continued into December. 05 of an inch of rain was recorded at Topeka which tied the second driest December on record.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
The drought conditions of the past Summer and Autumn continued into December. Only .05 of an inch of rain was recorded at Topeka which tied the second driest December on record. Further to the west, Concordia recorded only .11 of an inch of rain which was three quarters of an inch below normal. Except for isolated areas in east central Kansas where moisture was received from several snow storms (discussed separately) monthly precipitation amounts over the area were less than 2 tenths of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 30, 2:00 PM CST, 10 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 200 PM CST SAT NOV 30 2002 MAIN FORECAST CHALLENGES ARE TEMPS AND TIMING OF FRONTAL PASSAGE. SURFACE HIGH CURRENTLY MOVING ACROSS CENTRAL KS WILL CONTINUE TO SLIDE SOUTHEAST TONIGHT. THIS WILL GIVE WAY TO A DRY SOUTHWEST SURFACE FLOW FOR SUNDAY. THINK THAT AFTER A MOSTLY CLEAR NIGHT TONIGHT, HIGH CLOUDS WILL BE ON THE INCREASE SUNDAY AS THE CUT OFF LOW OVER CA BEGINS TO WEAKEN AND SHEAR TO THE EAST. EVEN WITH THE INCREASING HIGH CLOUDS, THERE SHOULD BE PLENTY OF SUNSHINE. WITH THE DOWNSLOPE SOUTHWESTERLY WINDS, HAVE INCREASED HIGHS FOR SUNDAY TO THE 55-60 DEGREE RANGE. EXPECT A COLD FRONT TO ENTER THE FORECAST AREA SOMETIME MONDAY AS A CLIPPER SYSTEM MOVES ACROSS THE NORTHERN PLAINS. THE ETA WAS IN THE MIDDLE OF SOLUTIONS WITH REGARDS TO TIMING BUT IS STILL ABOUT 12 HOURS FASTER THAN THE GFS. MONDAYS HIGHS WILL DEPEND ON THE TIMING OF THIS FRONT. HAVE LEANED TOWARDS THE ETA SINCE IT GENERALLY DOES BETTER WITH THE COLD AIR. BOUNDARY LAYER MOISTURE SHOULD BE ON THE INCREASE AHEAD OF THE FRONT MONDAY. WITH NO CLEAR DYNAMIC FORCING AFFECTING THE FORECAST AREA AND QUESTIONS OF HOW MUCH MOISTURE WILL BE AVAILABLE, WILL KEEP THE FORECAST DRY FOR NOW. THE OVER ALL SYNOPTIC PATTERN CHANGES VERY LITTLE AS THE LONG WAVE TROUGH REMAINS OVER THE EASTERN TWO THIRDS OF THE COUNTRY WITH RIDGING ALONG THE WEST COAST. AFTER THE INITIAL COLD FRONT ON MONDAY, A REINFORCING CANADIAN SURFACE RIDGE BUILDS INTO THE CENTRAL PLAINS WEDNESDAY AND THURSDAY. THE BIGGEST CHANGE FROM THE PREVIOUS FORECAST WAS TO LOWER TEMPS ABOUT 10 DEGREES FOR TUESDAY THROUGH FRIDAY. AM A LITTLE SCEPTICAL OF GUIDANCE GIVING HIGHS ON WEDNESDAY IN THE LOWER TO MID 20S, SO KEPT THEM IN THE LOWER 30S THINKING THAT MOSTLY CLOUDY SKIES WILL MODERATE THE TEMP EXTREMES. AM NOT REAL OPTIMISTIC ABOUT PRECIP CHANCES FOR THE EXTENDED PORTION OF FORECAST. AFTER FRONT PASSES MONDAY, DRY AIR WILL ADVECT INTO THE AREA FROM THE NORTH. THE FORECAST AREA IS EXPECTED TO BE BETWEEN MAJOR SYSTEMS TUESDAY AS A CLIPPER SYSTEM MOVES ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES, AND THE CUT OFF LOW CURRENTLY OVER CA SHEARS OUT ACROSS THE SOUTHERN ROCKIES. THEN ATMOSPHERE LOOKS TO BE TOO DRY FOR MEASURABLE PRECIP WEDNESDAY THROUGH FRIDAY AS ADDITIONAL SHORT WAVES ROTATE THROUGH THE TROUGH. HAVE HELD ONTO A SLIGHT CHANCE FOR PRECIP TUESDAY. HOWEVER, HAVE LIMITED IT TO THE MORNING HOURS ON TUESDAY AS THE CLIPPER IS EXPECTED TO BE WELL EAST OF THE AREA TUESDAY AFTERNOON, AND HAVE CONFINED THE SLIGHT CHANCE TO NEAR THE NEB STATE LINE. HAVE ALSO LIMITED PRECIP TO JUST SNOW. FORECAST SOUNDINGS ARE AROUND -10C THROUGH MOST OF THE ATMOSPHERE. TEMPERATURES SHOULD MODERATE AND RETURN CLOSER TO NORMAL BEGINNING FRIDAY AND INTO SATURDAY. .TOP...NONE. WOLTERS
KSZ008>012-020>024-026-034>040-054>056-058-059-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 301 AM CST SAT NOV 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
23 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318776, 5318777, 5318778, 5318779, 5318780, 5318781, 5318782, 5318783, 5318784, 5318785, 5318786, 5323796, 5323797, 5323798, 5323799, 5323800, 5323801, 5323802, 5323803, 5323804, 5323805, 5323806, 5323807.